This is usually abbreviated to the term ‘Hypo’ amongst those who have any understanding of the term.
Blood glucose readings for non-diabetic people who haven’t recently engaged in strenuous exercise range between around the mid 3s at the lowest up to a maximum of about 8 just after a carbohydrate heavy meal, but most of the time in normal day to day activities, will be around the 5.0 to 5.5 mark. Usually the NHS defines the level at which a person becomes hypo as ‘under 4.0 mmol/L’ and such phrases as ‘Four is the floor’ often get used by healthcare practitioners to emphasize this.
As a rule our body corrects lows itself by sending a message to our liver to release a substance which raises the blood glucose automatically – and then of course our pancreas prevents our blood glucose getting too high by releasing insulin. However it takes a little while for the liver to respond even for a non-diabetic and medical science still doesn’t know when the liver will do this or how much it will raise our blood glucose before the pancreas responds. Meanwhile even a non-diabetic will have symptoms of the hypo – feeling faint, peculiar or dizzy and will for whatever reason (ie the brain makes the person do it!) reach automatically for something sweet – a couple of biscuits or a sweetened cuppa, or a swig of full-sugar soft drink, whatever happens to be handy at the time – this will soon cure the problem and if it’s done quickly enough, may even prevent the liver from giving it’s input.
The trouble with all this, if you ARE diabetic, is that you can’t know before any such event whether your body will give the right signals to your liver in enough time to get you out of the problem – even if it always has before. Additionally a large number of diabetics (all types!) are on medications which are classed as ‘Hypoglycemic agents’ – ie the medications can cause low blood sugar on their own without the person doing anything at all. A couple of very common such medications are insulin (always prescribed to Type 1s and sometimes to other types too) and Gliclazide (which is exclusively a Type 2 drug) There are others, but with all of these, the appropriate amount of food must be eaten at the appropriate time to match the action of the medication and to match the dosage – too little eaten and a hypo will follow; too much and an equally unwanted too high blood glucose will follow. Your healthcare practitioner should explain all of this fully before prescribing the medication to you.
When taking such preparations you also have to bear in mind that they will continue to reduce blood glucose for however long they remain active within your body and if blood glucose drops too low, this can even send the person into a coma and cause irreversible brain damage. This can happen quite quickly too – especially with insulin – which is why the medical profession make such a hoo-hah about hypos. It’s for our own good!
Also – drinking alcohol can lower our blood glucose or taking strenuous exercise – a lot of folk go hypo after or during supermarket trips because you do actually walk quite a long way, even if your trolley (or basket) doesn’t feel particularly heavy. Try to think about this before you do those things and do something about it before it happens – eg have something extra to eat, or have a tad less insulin for the previous meal – or whatever.
So how can we recognise symptoms of when we are dropping a bit low and need to take some action?
There isn’t one list of symptoms that every diabetic will experience for every hypo. Each diabetic person’s symptoms will differ but the following are common:
– Feeling like you have broken out into a sweat
– Tingling of the lips (or other places)
– Blurred vision/seeing spots
– Feeling hungry
– Tiredness (fatigue)
– Going pale
– Fast pulse or palpitations
– Difficulty concentrating
– Disorderly or irrational behaviour, which may be mistaken for drunkenness
We are likely to only get a few of these at any one time – so don’t worry that all these symptoms will happen in one go!
Usually too – the mental effects such as confusion and anything worse than that such as not being able to move or see – only happen below 3.3 and the lower and quicker you are dropping, I can assure you – the worse the symptoms will be. Which means you are really in trouble. That’s why it’s important to react as soon as you can – to prevent that happening at all!
Once you’ve had diabetes a while if you are on insulin or another hypoglycemic agent and your body has become used to having blood glucose around normal levels (say about 4.5 to 6.5 – ish) again, you normally only get hypo symptoms when you are under 4, if you feel hypo but when you test you are still in the 4s – please treat yourself as hypo even though your meter says you aren’t. This is because this normally means your BG is plummeting very quickly indeed – so best act right now while you are still making sense and can do things properly.
How do we treat hypoglycemia?
With glucose, preferably. It acts more quickly than ‘just’ sugary stuff – because it starts to hit the blood stream extremely quickly – whereas any other sort of carbohydrate, even sugar itself, is a lot slower. Glucose starts to be absorbed in your mouth so if you chew or swish round your chosen remedy before swallowing it – you’ll get an even quicker result from it. Chocolate shouldn’t be used as first treatment for a hypo because there is too much fat in it for it to start working quickly enough.
You take the equivalent amount of whatever form of glucose represents 15g of carbohydrate and wait 15 minutes, then test again to see if it’s working. If you are still under 4, treat yourself again and test again after another 15 minutes.
Glucose tablets are available but these have to be chewed and some people lose their chewing reflex when hypo – me included – so I prefer a drink. Lucozade is my choice. I’m not keen on the taste of ‘original’ Lucozade so I have the orange flavour by choice. There are other flavours and you’d have to check the individual nutritional info but there’s 17g of carbohydrate in each 100ml of Original and orange, which is just about right, it’s not too much. If you drank full sugar Coca Cola instead, you would need 150ml of it to produce 15g. There are also Lucozade tablets (easier to carry if space is a problem) gels and other products – you’ll probably find one or more that suits you and stick with it/them.
Do make sure those around you – at work, school or home – know what to do and that hypos are ALWAYS emergencies – they may only be mini emergencies at first – but if you (or the persons round you) don’t act quickly enough – they can become big emergencies within a very few minutes.
But – I’ve had Type 1 diabetes for over 42 years and since all the most modern varieties of insulin have been available to me – only once in the last 10 years has anyone had to dial 999 and get me taken to A&E – the Paramedic had already attended to me and left again cos I was OK by the time the ambulance arrived to take me, but as my husband had been summoned by my office to meet me at the hospital, that’s where I went. There was a very individual reason I went hypo at work that day – which will never happen to me again – and had I gone that badly hypo at home, for any reason, my husband would have dealt with it if necessary using the Glucogen Hypokit – a glucogen injection kit made by Novo Nordisk available on prescription – that lives in our fridge at home. It has proved invaluable in the past – but has never been needed since that last one and it’s been replaced every few years when it’s gone out of date. It causes your liver to ‘dump’ glucose into your body and is an intra-muscular jab that the helper has to mix up before sticking the (long!) needle in your buttock. Yes it cures the hypo pretty darn quick but as I come round – I normally do a projectile vomit, and so do quite a number of other folk who have had this used on them. At least paramedics and A&E departments usually stick you on a glucose drip, which is much gentler – but that’s not a very nice experience either frankly. So my advice is – just don’t go there if you can avoid it!
In any event, you cannot guarantee your brain wil be back to normal until 45 minutes have passed since you achieved a BG of 4.0 or above – so don’t think you can split the atom or reprogram the microwave again before at least that time has elapsed. Nor should you drive!
What should we do if we over-treat and blood glucose goes far too high?
Well the tempting thing for Type 1s or others on insulin is to give oneself a nice correction dose of fast-acting insulin – but you could well start the vicious circle off again – Hypo then high; hypo then high again. So the old-fashioned advice was not to correct the high blood glucose until the meal after the meal following the hypo – but really that doesn’t sit too well with most patients. So until you are 100% sure of exactly what you are doing in this respect and are also completely certain that whatever caused the original hypo is completely over with (and exercise can affects your blood glucose for anything up to 48 hours!) then correct – but be conservative in these circumstances. Don’t try and reduce your high to less than say 8.0 mmol/L at that time to leave yourself a margin for error. It’s a good idea to discuss it with your medical adviser if you are not sure.
Finally if you are a Type 2 diabetic not on any hypoglycaemic agent – eg Diet and exercise only, or metformin only – you are most unlikely to drop below about 3.5 or drop mega quickly in any event – it will most likely be the result of strenuous activity – so the cuppa and/or a biscuit will sort you out without having to do anything else. If it doesn’t sort you out within half an hour, then dial 999 anyway cos there’s something very odd happening.